How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Nurse Susan Your Own Question
Nurse Susan
Nurse Susan, Nurse (RN)
Category: Health
Satisfied Customers: 1091
Experience:  RN, BSN, MSN-ED, Nurse Educator whose passion is helping people understand their health and wellness
5707095
Type Your Health Question Here...
Nurse Susan is online now
A new question is answered every 9 seconds

I am currently taking Coumadin (6mg on Mon & Tues & Wed & Friday)

This answer was rated:

I am currently taking Coumadin (6mg on Mon & Tues & Wed & Friday) and 3mg on other days. I also take the generic Effexor (.75mg) and Synthroid (137mg) daily. Is it okay for me to take fish oil supplements that have CLA (Conjugated Linoleic Acid), GLA (Gamma Linoleic Acid) & ALA (Alpha Linoleic Acid) & DHA (Docosahexaenoic Acid) & Omega 3-6-blend included in the ingredients? Please advise....

I'm on Coumadin due to a PE that happened last August 2011.
HelloCustomer

I hope I can help you here with this. There is an interaction between the fish oil pills and the coumadin; the fatty acids in the fish oil pills decrease blood clotting times as well, so together, fish oil and coumadin pills can dangerously impact your blood clotting abilities.

Here is some information on that: http://www.livestrong.com/article/420617-does-fish-oil-flaxseed-oil-mix-with-coumadin/

However, the website Rxlist does not specifically mention CLA and fatty acids on its monograph on coumadin in the section on drug interactions: http://www.rxlist.com/coumadin-drug/consumer-missed-dose.htm

I believe if you wish to take this, you should speak to your doctor regarding the risks and benefits. It may be that more frequent monitoring of your PT / INR levels might need to happen to make sure your clotting levels are not dangerously affected. This is not simply an OTC supplement that is safe and harmless in this instance, since there is this potential dangerous interaction, I can not recommend it safely...unless you consult with your covering doctors and they agree to it and the extra monitoring it seems to require.

I hope I was able to help, and I wish you the best of luck,
Sincerely,
Susan

If you would like any additional information or have more questions please don’t hesitate to ask!

Please remember to only rate my answer when you are 100% satisfied. IF you feel the need to click either of the two starts on the left, please STOP and reply to me via the "CONTINUE CONVERSATION" button. Let me know the issue you have and I will be happy to continue further and do everything I can to provide you with the service you seek.

If you give any rating below 3 stars then I will not be compensated in any way for helping you today.
Nurse Susan and 3 other Health Specialists are ready to help you
Customer: replied 4 years ago.
I currently have a monitor to check my INR levels also I was under the impression that fish oil was a blood thinner so it could increase the effect of my Coumadin...is that not the case? Also, I've noticed that I've been gaining weight and I've been on same amount of Synthroid for over one year. I noticed when I don't take the Synthroid for long periods, I lose weight...is there a reason for that? Please advise...
IIloydh1,

Yes, that would be the case...both coumadin and the fish oils would act as blood thinners, so yes, it would increase effects of coumadin and really increase your INR way too high.

Thats interesting about the synthroid and actually paradoxical. I would expect weight gain when you were NOT taking it, if you were hypothyroid as the thyroid hormone regulates metabolism. I am suspecting the weight gain may be tied to something else, possibly the Effexor you are taking. Changes in weight...gain and loss...are reported as side effects, with weight gain more common than loss.

However if you have not had your thyroid hormone levels checked in some time, I do recomend that, as you may need more synthroid if you are gaining weight and possibly may be hypothyroid.

Even though you can check PT/ INR levels at home, which is convienent, I cant recomend taking fish oil unless you run it by your own doctor first as it has that side effect of blood thinning itself. But it does make me feel more comfortable that you can self check your INR.

I hope that helped,
Sincerely,
Susan

If you would like any additional information or have more questions please don’t hesitate to ask!

Please remember to only rate my answer when you are 100% satisfied. IF you feel the need to click either of the two starts on the left, please STOP and reply to me via the "CONTINUE CONVERSATION" button. Let me know the issue you have and I will be happy to continue further and do everything I can to provide you with the service you seek.

If you give any rating below 3 stars then I will not be compensated in any way for helping you today.
Customer: replied 4 years ago.
Thank You so much for your help. Have a great day...i will check with my doctor on the fish oil to get her opinion as well.
Hello IIloydh1,

You are so very welcome, and I am pleased I was able to assist you.

Sincerely,
Susan

Please remember to only rate my answer when you are 100% satisfied. IF you feel the need to click either of the two starts on the left, please STOP and reply to me via the "CONTINUE CONVERSATION" button. Let me know the issue you have and I will be happy to continue further and do everything I can to provide you with the service you seek.

If you give any rating below 3 stars then I will not be compensated in any way for helping you today.
Customer: replied 4 years ago.
I'm having trouble paying you...the system is telling me I asked for a refund. That's not my intention...can you assist or do I need to phone the company?
Hello IIoydh1,

Thank you. I can send this question in to the moderators to process the payment request, but other than that I can not do anything else. I will send the question in, that you wrote that you wish to pay me and that you do not wish a refund is evidence that you wish to pay...it should be fine, I think.

If it is not, I think the technological staff will get in touch with you, but I am unsure how that would work.
Thanks again,
Sincerely,
Susan

Related Health Questions